November  2020, 40(11): 6289-6307. doi: 10.3934/dcds.2020280

Global existence of strong solutions to a biological network formulation model in 2+1 dimensions

Department of Mathematics & Statistics, Mississippi State University, Mississippi State, MS 39762, USA

* Corresponding author: Xiangsheng Xu

Received  December 2019 Revised  May 2020 Published  July 2020

In this paper we study the initial boundary value problem for the system $ -\mbox{div}\left[(I+\mathbf{m} \mathbf{m}^T)\nabla p\right] = s(x), \ \ \mathbf{m}_t-\alpha^2\Delta\mathbf{m}+|\mathbf{m}|^{2(\gamma-1)}\mathbf{m} = \beta^2(\mathbf{m}\cdot\nabla p)\nabla p $ in two space dimensions. This problem has been proposed as a continuum model for biological transportation networks. The mathematical challenge is due to the presence of cubic nonlinearities, also known as trilinear forms, in the system. We obtain a weak solution $ (\mathbf{m}, p) $ with both $ |\nabla p| $ and $ |\nabla\mathbf{m}| $ being bounded. The result immediately triggers a bootstrap argument which can yield higher regularity for the weak solution. This is achieved by deriving an equation for $ v\equiv(I+\mathbf{m} \mathbf{m}^T)\nabla p\cdot\nabla p $, and then suitably applying the De Giorge iteration method to the equation.

Citation: Xiangsheng Xu. Global existence of strong solutions to a biological network formulation model in 2+1 dimensions. Discrete & Continuous Dynamical Systems - A, 2020, 40 (11) : 6289-6307. doi: 10.3934/dcds.2020280
References:
[1]

G. AlbiM. ArtinaM. Fornasier and P. A. Markowich, Biological transportation networks: Modeling and simulation, Anal. Appl. (Singap.), 14 (2016), 185-206.  doi: 10.1142/S0219530515400059.  Google Scholar

[2]

G. Albi, M. Burger, J. Haskovec, P. Markowich and M. Schlottbom, Continuum modeling of biological network formulation, Active Particles Vol.I - Advances in Theory, Models, and Applications, 1–48, Model. Simul. Sci. Eng. Technol., Birkhäuser/Springer, Cham, 2017.  Google Scholar

[3]

G. Alessandrini, Critical points of solutions of elliptic equations in two variables, Ann. Scuola Norm. Sup. Pisa Cl. Sci., 14 (1987), 229-256.   Google Scholar

[4]

S. Bernstein, Sur la généralization du problème de Dirichlet, Math. Ann., 62 (1906), 253-271.  doi: 10.1007/BF01449980.  Google Scholar

[5]

E. DiBenedetto, Degenerate Parabolic Equations, Springer-Verlag, New York, 1993. doi: 10.1007/978-1-4612-0895-2.  Google Scholar

[6]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer-Verlag, Berlin, 1983. doi: 10.1007/978-3-642-61798-0.  Google Scholar

[7]

J. HaskovecP. Markowich and B. Perthame, Mathematical analysis of a PDE system for biological network formulation, Comm. Partial Differential Equations, 40 (2015), 918-956.  doi: 10.1080/03605302.2014.968792.  Google Scholar

[8]

J. HaskovecP. MarkowichB. Perthame and M. Schlottbom, Notes on a PDE system for biological network formulation, Nonlinear Anal., 138 (2016), 127-155.  doi: 10.1016/j.na.2015.12.018.  Google Scholar

[9]

D. Hu, Optimization, Adaptation, and Initialization of Biological Transport Networks, Workshop on multi scale problems from physics, biology, and material sciences, May 28–31, 2014, Shanghai. Google Scholar

[10]

D. Hu and D. Cai, Adaptation and optimization of biological transport networks, Phys. Rev. Lett., 111 (2013), 138701. doi: 10.1103/PhysRevLett.111.138701.  Google Scholar

[11]

Q. A. Ladyženskaja, V. A. Solonnikov and N. N. Ural'ceva, Linear and Quasi-linear Equations of Parabolic Type, Tran. Math. Monographs, Vol. 23, AMS, Providence, RI, 1968.  Google Scholar

[12]

B. Li, On the blown-up criterion and global existence of a nonlinear PDE system in biological transportation networks, Kinet. Relat. Models, 12 (2019), 1131–1162. doi: 10.3934/krm.2019043.  Google Scholar

[13]

J.-G. Liu and X. Xu, Partial regularity of weak solutions to a PDE system with cubic nonlinearity, J. Differential Equations, 264 (2018), 5489–5526. doi: 10.1016/j.jde.2018.01.001.  Google Scholar

[14]

N. G. Meyers, An $L^{p}$e-estimate for the gradient of solution of second order elliptic divergence equations, Ann. Scuola Norm. Pisa Cl. Sci. (3), 17 (1963), 189–206.  Google Scholar

[15]

L. A. Peletier and J. Serrin, Gradient bounds and Liouville theorems for quasilinear elliptic equations, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 5 (1978), 65–104.  Google Scholar

[16]

J.-F. Rodrigues, Obstacle Problems in Mathematical Physics, North-Holland Math. Studies, Vol. 134, North-Holland, Amsterdam, 1987.  Google Scholar

[17]

J. Shen and B. Li, A Priori estimates for a nonlinear system with some essential symmetrical structures, Symmetry, 11 (2019), Article # 852. doi: 10.3390/sym11070852.  Google Scholar

[18] R. P. Sperb, Maximum Principle and their Applications, Academic Press, New York, 1981.   Google Scholar
[19]

X. Xu, Partial regularity of solutions to a class of degenerate systems, Trans. Amer. Math. Soc., 349 (1997), 1973–1992. doi: 10.1090/S0002-9947-97-01734-0.  Google Scholar

[20]

X. Xu, Regularity theorems for a biological network formulation model in two space dimensions, Kinet. Relat. Models, 11 (2018), 397-408.  doi: 10.3934/krm.2018018.  Google Scholar

[21]

X. Xu, Partial regularity of weak solutions and life-span of smooth solutions to a biological network formulation model, SN Partial Differential Equations and Applications, to appear., arXiv: 1706.06057, V5, 2018. Google Scholar

[22]

X. Xu, Global existence of strong solutions to a groundwater flow problem, Z. angew. Math. Phys., 71 (2020), to appear. arXiv: 1912.03793 [math.AP], 2019. Google Scholar

[23]

G. Yuan, Regularity of solutions of the thermistor problem, Appl. Anal., 53 (1994), 149-156.  doi: 10.1080/00036819408840253.  Google Scholar

show all references

References:
[1]

G. AlbiM. ArtinaM. Fornasier and P. A. Markowich, Biological transportation networks: Modeling and simulation, Anal. Appl. (Singap.), 14 (2016), 185-206.  doi: 10.1142/S0219530515400059.  Google Scholar

[2]

G. Albi, M. Burger, J. Haskovec, P. Markowich and M. Schlottbom, Continuum modeling of biological network formulation, Active Particles Vol.I - Advances in Theory, Models, and Applications, 1–48, Model. Simul. Sci. Eng. Technol., Birkhäuser/Springer, Cham, 2017.  Google Scholar

[3]

G. Alessandrini, Critical points of solutions of elliptic equations in two variables, Ann. Scuola Norm. Sup. Pisa Cl. Sci., 14 (1987), 229-256.   Google Scholar

[4]

S. Bernstein, Sur la généralization du problème de Dirichlet, Math. Ann., 62 (1906), 253-271.  doi: 10.1007/BF01449980.  Google Scholar

[5]

E. DiBenedetto, Degenerate Parabolic Equations, Springer-Verlag, New York, 1993. doi: 10.1007/978-1-4612-0895-2.  Google Scholar

[6]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer-Verlag, Berlin, 1983. doi: 10.1007/978-3-642-61798-0.  Google Scholar

[7]

J. HaskovecP. Markowich and B. Perthame, Mathematical analysis of a PDE system for biological network formulation, Comm. Partial Differential Equations, 40 (2015), 918-956.  doi: 10.1080/03605302.2014.968792.  Google Scholar

[8]

J. HaskovecP. MarkowichB. Perthame and M. Schlottbom, Notes on a PDE system for biological network formulation, Nonlinear Anal., 138 (2016), 127-155.  doi: 10.1016/j.na.2015.12.018.  Google Scholar

[9]

D. Hu, Optimization, Adaptation, and Initialization of Biological Transport Networks, Workshop on multi scale problems from physics, biology, and material sciences, May 28–31, 2014, Shanghai. Google Scholar

[10]

D. Hu and D. Cai, Adaptation and optimization of biological transport networks, Phys. Rev. Lett., 111 (2013), 138701. doi: 10.1103/PhysRevLett.111.138701.  Google Scholar

[11]

Q. A. Ladyženskaja, V. A. Solonnikov and N. N. Ural'ceva, Linear and Quasi-linear Equations of Parabolic Type, Tran. Math. Monographs, Vol. 23, AMS, Providence, RI, 1968.  Google Scholar

[12]

B. Li, On the blown-up criterion and global existence of a nonlinear PDE system in biological transportation networks, Kinet. Relat. Models, 12 (2019), 1131–1162. doi: 10.3934/krm.2019043.  Google Scholar

[13]

J.-G. Liu and X. Xu, Partial regularity of weak solutions to a PDE system with cubic nonlinearity, J. Differential Equations, 264 (2018), 5489–5526. doi: 10.1016/j.jde.2018.01.001.  Google Scholar

[14]

N. G. Meyers, An $L^{p}$e-estimate for the gradient of solution of second order elliptic divergence equations, Ann. Scuola Norm. Pisa Cl. Sci. (3), 17 (1963), 189–206.  Google Scholar

[15]

L. A. Peletier and J. Serrin, Gradient bounds and Liouville theorems for quasilinear elliptic equations, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 5 (1978), 65–104.  Google Scholar

[16]

J.-F. Rodrigues, Obstacle Problems in Mathematical Physics, North-Holland Math. Studies, Vol. 134, North-Holland, Amsterdam, 1987.  Google Scholar

[17]

J. Shen and B. Li, A Priori estimates for a nonlinear system with some essential symmetrical structures, Symmetry, 11 (2019), Article # 852. doi: 10.3390/sym11070852.  Google Scholar

[18] R. P. Sperb, Maximum Principle and their Applications, Academic Press, New York, 1981.   Google Scholar
[19]

X. Xu, Partial regularity of solutions to a class of degenerate systems, Trans. Amer. Math. Soc., 349 (1997), 1973–1992. doi: 10.1090/S0002-9947-97-01734-0.  Google Scholar

[20]

X. Xu, Regularity theorems for a biological network formulation model in two space dimensions, Kinet. Relat. Models, 11 (2018), 397-408.  doi: 10.3934/krm.2018018.  Google Scholar

[21]

X. Xu, Partial regularity of weak solutions and life-span of smooth solutions to a biological network formulation model, SN Partial Differential Equations and Applications, to appear., arXiv: 1706.06057, V5, 2018. Google Scholar

[22]

X. Xu, Global existence of strong solutions to a groundwater flow problem, Z. angew. Math. Phys., 71 (2020), to appear. arXiv: 1912.03793 [math.AP], 2019. Google Scholar

[23]

G. Yuan, Regularity of solutions of the thermistor problem, Appl. Anal., 53 (1994), 149-156.  doi: 10.1080/00036819408840253.  Google Scholar

[1]

Mehdi Bastani, Davod Khojasteh Salkuyeh. On the GSOR iteration method for image restoration. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 27-43. doi: 10.3934/naco.2020013

[2]

Xinyu Mei, Yangmin Xiong, Chunyou Sun. Pullback attractor for a weakly damped wave equation with sup-cubic nonlinearity. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 569-600. doi: 10.3934/dcds.2020270

[3]

Qiang Fu, Yanlong Zhang, Yushu Zhu, Ting Li. Network centralities, demographic disparities, and voluntary participation. Mathematical Foundations of Computing, 2020, 3 (4) : 249-262. doi: 10.3934/mfc.2020011

[4]

Peizhao Yu, Guoshan Zhang, Yi Zhang. Decoupling of cubic polynomial matrix systems. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 13-26. doi: 10.3934/naco.2020012

[5]

Parikshit Upadhyaya, Elias Jarlebring, Emanuel H. Rubensson. A density matrix approach to the convergence of the self-consistent field iteration. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 99-115. doi: 10.3934/naco.2020018

[6]

Shipra Singh, Aviv Gibali, Xiaolong Qin. Cooperation in traffic network problems via evolutionary split variational inequalities. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020170

[7]

Helmut Abels, Johannes Kampmann. Existence of weak solutions for a sharp interface model for phase separation on biological membranes. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 331-351. doi: 10.3934/dcdss.2020325

[8]

Yolanda Guerrero–Sánchez, Muhammad Umar, Zulqurnain Sabir, Juan L. G. Guirao, Muhammad Asif Zahoor Raja. Solving a class of biological HIV infection model of latently infected cells using heuristic approach. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020431

[9]

Shao-Xia Qiao, Li-Jun Du. Propagation dynamics of nonlocal dispersal equations with inhomogeneous bistable nonlinearity. Electronic Research Archive, , () : -. doi: 10.3934/era.2020116

[10]

Meilan Cai, Maoan Han. Limit cycle bifurcations in a class of piecewise smooth cubic systems with multiple parameters. Communications on Pure & Applied Analysis, 2021, 20 (1) : 55-75. doi: 10.3934/cpaa.2020257

[11]

Kihoon Seong. Low regularity a priori estimates for the fourth order cubic nonlinear Schrödinger equation. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5437-5473. doi: 10.3934/cpaa.2020247

[12]

Ahmad Z. Fino, Wenhui Chen. A global existence result for two-dimensional semilinear strongly damped wave equation with mixed nonlinearity in an exterior domain. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5387-5411. doi: 10.3934/cpaa.2020243

[13]

H. M. Srivastava, H. I. Abdel-Gawad, Khaled Mohammed Saad. Oscillatory states and patterns formation in a two-cell cubic autocatalytic reaction-diffusion model subjected to the Dirichlet conditions. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020433

[14]

Hong Niu, Zhijiang Feng, Qijin Xiao, Yajun Zhang. A PID control method based on optimal control strategy. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 117-126. doi: 10.3934/naco.2020019

[15]

Justin Holmer, Chang Liu. Blow-up for the 1D nonlinear Schrödinger equation with point nonlinearity II: Supercritical blow-up profiles. Communications on Pure & Applied Analysis, 2021, 20 (1) : 215-242. doi: 10.3934/cpaa.2020264

[16]

Li-Bin Liu, Ying Liang, Jian Zhang, Xiaobing Bao. A robust adaptive grid method for singularly perturbed Burger-Huxley equations. Electronic Research Archive, 2020, 28 (4) : 1439-1457. doi: 10.3934/era.2020076

[17]

Zexuan Liu, Zhiyuan Sun, Jerry Zhijian Yang. A numerical study of superconvergence of the discontinuous Galerkin method by patch reconstruction. Electronic Research Archive, 2020, 28 (4) : 1487-1501. doi: 10.3934/era.2020078

[18]

Yuxia Guo, Shaolong Peng. A direct method of moving planes for fully nonlinear nonlocal operators and applications. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020462

[19]

Noah Stevenson, Ian Tice. A truncated real interpolation method and characterizations of screened Sobolev spaces. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5509-5566. doi: 10.3934/cpaa.2020250

[20]

Yue Feng, Yujie Liu, Ruishu Wang, Shangyou Zhang. A conforming discontinuous Galerkin finite element method on rectangular partitions. Electronic Research Archive, , () : -. doi: 10.3934/era.2020120

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (48)
  • HTML views (96)
  • Cited by (2)

Other articles
by authors

[Back to Top]